Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 254, NWS Lubbock, TX

September 22, 2017Parmer County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Sep 22, 2017, 5:59 PM CDT for Parmer County, Texas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 22, 2017, 5:59 PM CDT (22:59 UTC)
Expired
Sep 22, 2017, 6:30 PM CDT
In force
31 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Parmer County, TX

The radar

The Cannon AFB radar (KFDX), 77 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.0 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 122 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
122 J/kg
Mixed-layer CIN
-258 J/kg
Mixed-layer LCL
1659 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 2:57 PM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, Sep 22, 2:57 PM CDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
257 PM CDT Fri Sep 22 2017

.DISCUSSION...
Guidance continues the steady march toward an extended period of
rainfall that begins in earnest over the South Plains, southern
Texas Panhandle and Rolling Plains beginning late Saturday to
early Sunday and extends into the beginning of next week. Rain
may be heavy times and could lead to localized flooding beyond
normally prone drainage areas and roadways, especially from late
Saturday night through late Monday.

The trough currently swinging from the west will sharpen and
deepen during the day tomorrow with the center bottoming out near
the Four Corners region early Sunday, then begins to slowly lift
and shift east for the beginning of next week. Two sources of
moisture will result in PWATs approaching 1.80" as upper level
monsoon moisture streams in from the Southeast Pacific and
upslope east-southeasterly surface flow advects Gulf moisture
across our region. With ample moisture up and down the column and
relatively strong forcing provided by the upper trough, the WPC
has 5 and 7 day potential rainfall totals between 2"-7" area wide.

For now through Saturday evening most of the area should remain
mostly dry though we will see steadily increasing cloudiness aloft
from the west and low clouds filling in from the east during the
day tomorrow. There is also a chance for isolated strong to
marginally severe thunderstorms this evening near the state line
with NM across the extreme southern Texas Panhandle. As the
trough approaches to our west by late Saturday we'll see the more
wide spread rainfall begin again across eastern NM and spread
eastward across our region and remain in place at least into the
beginning of next week.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.

&&

55
Hazardous weather outlook, Sep 22, 11:31 AM CDT, 6 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1131 AM CDT Fri Sep 22 2017

TXZ021>044-231645-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1131 AM CDT Fri Sep 22 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are expected to develop later this
afternoon and evening across eastern New Mexico and move east-
northeast into the extreme southwest Texas Panhandle and the
northwest South Plains. The strongest storms will be capable of
producing winds to 60 mph, hail up to the size of quarters and
heavy rainfall with localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A pattern supportive of heavy rainfall with some flooding is
likely to develop later this weekend and especially early next
week. A few strong or briefly severe storms are also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely at this time.

In the hours before

Special weather statement, Sep 22, 2:46 PM CDT, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Lubbock TX
246 PM CDT Fri Sep 22 2017

TXZ021>044-231200-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart,
Tulia, Silverton, Quitaque, Memphis, Childress, Muleshoe,
Littlefield, Olton, Plainview, Cedar Hill, Matador,
Roaring Springs, Paducah, Hackberry, Morton, Levelland, Lubbock,
Ralls, Crosbyton, Lorenzo, Spur, Dickens, Dumont, Finney, Grow,
Guthrie, Denver City, Plains, Brownfield, Tahoka, ODonnell,
Graham, Post, Jayton, and Aspermont
246 PM CDT Fri Sep 22 2017

...Heavy Rain expected to develop over the Weekend and early Next
Week along with a risk of Flooding...

An upper level low pressure trough will slowly move into the
southwest this weekend into early next week, pulling considerable
moisture into the southern plains, and setting the stage for
periods of moderate to heavy rain and potential flooding.

A risk for flooding may develop as early as tonight near the New
Mexico border as thunderstorms firing over eastern New Mexico move
nearly due north close to the state line. Repeat storms over the
same location could amount to an inch or two of rainfall and cause
minor flooding.

The threat for flooding will increase and gradually expand over
the entire area during the weekend - and persist into early next
week.

Rainfall totals of several inches or more will be possible while
local rain amounts in excess of five inches could lead to flash
flooding. Heaviest rain totals are most likely across portions of
the Rolling Plains though flooding will be a concern area-wide.

Pay attention around low-lying areas that typically flood and stay
aware of low water crossings over roads. Stay tuned to additional
forecast updates and to rain rates and storm trends in your area.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 5:17 PM CDTSevere Thunderstorm WarningLUBParmer43 min
Sep 22, 6:21 PM CDTAreal Flood AdvisoryLUBParmer54 min
Sep 22, 6:30 PM CDTSevere Thunderstorm WarningLUBParmer30 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.